Arizona, 2011Dust Devil in Arizona, July 6, 2011
July 6, 2011 · NWS PSR · 1 event in 1 county or zone
A large dust devil near Globe collapsed an above ground pool during the late morning hours on July 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large dust devil near Globe collapsed an above ground pool during the late morning hours on July 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 6, 10:55 AM MST, 35 minutes earlier.
Area forecast discussion, Jul 6, 10:55 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST WED JUL 6 2011
.SYNOPSIS...
MOISTURE WILL CONTINUE MOVING OVER ARIZONA AND SOUTHEAST CALIFORNIA
FROM THE SOUTHEAST TODAY IN THE CLOCKWISE FLOW AROUND HIGH PRESSURE
ALOFT EAST OF THE 4 CORNERS. THIS MEANS A CONTINUED CHANCE OF MAINLY
LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER THE
HIGHER TERRAIN AND BLOWING DUST IN THE DESERT AREAS MOSTLY IN
SOUTH-CENTRAL ARIZONA PARTICULARLY SOUTH AND SOUTHEAST OF PHOENIX BY
THIS EVENING. DRIER AIR IS EXPECTED TO SLOWLY MOVE OVER SOUTHEAST
CALIFORNIA AND LIMIT THUNDERSTORMS TO EAST OF THE LOWER COLORADO
RIVER VALLEY ACROSS SOUTH-CENTRAL ARIZONA BY FRIDAY THROUGH TUESDAY.
&&
.DISCUSSION...
THE CENTER OF AN IMPRESSIVE CYCLONIC CIRCULATION LEFT OVER FROM LAST
NIGHTS THUNDERSTORMS WAS MOVING NORTH FROM EASTERN RIVERSIDE COUNTY
OVER EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA OVER THE
EASTERN MOHAVE DESERT THIS MORNING. CLOUD BANDS EXTENDED FROM THE
CENTER ACROSS WESTERN LA PAZ...NORTHWEST YUMA...RIVERSIDE AND
IMPERIAL COUNTIES. IT WAS SUNNY ACROSS THE REST OF THE AREA THIS
MORNING. TEMPERATURES WERE GENERALLY 5 TO 10 DEGREES COOLER LATE
THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. OVERALL...
DEWPOINT TEMPERATURES SHOWED LITTLE CHANGE. WIND WAS GENERALLY LIGHT
FROM THE SOUTHWEST AND NORTHWEST IN SOUTH-CENTRAL ARIZONA...VARIABLE
ALONG THE LOWER COLORADO RIVER VALLEY...AND EAST IN SOUTHEAST
CALIFORNIA.
AS NOTED IN THE PARAGRAPH ABOVE...WE ARE STARTING OUT QUITE A BIT
COOLER COMPARED WITH YESTERDAY. THUS...DESPITE THE AIRMASS STILL
BEING QUITE MOIST AND UNSTABLE...WE DO NOT HAVE QUITE AS MUCH
POTENTIAL FOR THUNDERSTORMS IN THE DESERT AREAS TODAY AS YESTERDAY
WITH GENERALLY AN INHERITED SLIGHT CHANCE WHICH LOOKS GOOD.
THUNDERSTORMS THAT FORM OVER SOUTHEAST ARIZONA STILL COULD SEND
STRONG GUSTY OUTFLOW WINDS TO GENERATE BLOWING DUST OVER PINAL
COUNTY AND POSSIBLY INTO THE GREATER PHOENIX AREA...BUT PROBABLY NOT
TO THE MAGNITUDE OF LAST NIGHT.
PREVIOUS DISCUSSION...
AT 3 AM...IMPRESSIVE MCS THAT DEVELOPED LATE LAST EVENING OVER SOUTH
CENTRAL AZ CONTINUED TO WEAKEN AND MOVE TO THE WEST/NORTHWEST AND
THRU SERN CA AND FAR SWRN AZ. IR IMAGERY INDICATED SIGNIFICANT
WARMING OF THE CLOUD TOPS...AND RADAR BASED RAINFALL RATES HAD
DECLINED QUITE A BIT SINCE 1 AM. AFTER THIS SYSTEM DISSIPATES AND
MOVES OUT OF THE AREA THE MAIN EFFECT WILL BE TO COOL THE BOUNDARY
LAYER AND KEEP HIGH TEMPS ON THE COOL SIDE TODAY. IR IMAGERY SHOWED
CLOUDS THINNING OVER SOUTH CENTRAL AZ...AND WINDS OVER MOST OF THE
LOWER DESERT HAD LESSENED TO BELOW 15KT. SURFACE DEWPOINTS OVER THE
AZ AND CA DESERT AT 2 AM WERE VERY HIGH...RUNNING FROM THE MID 60S
TO LOW 70S MOST PLACES. ALTHOUGH THE SOUPY HUMID AIRMASS WILL HELP
KEEP TEMPS DOWN TODAY...IT ALSO WILL ALLOW FOR ISOLATED
THUNDERSTORMS TO POP OVER THE LOW DESERTS GIVEN MODEST SURFACE
HEATING AND SOME TERRAIN LIFTING EFFECTS.
FOR TODAY...UPPER HIGH WILL BE CENTERED OVER NWRN NEW MEXICO...
GIVING A MODERATELY STRONG AND FAVORABLE SELY STEERING FLOW TO MOST
OF THE AREA. MOISTURE REMAINS HIGH WITH PWAT VALUES WELL OVER ONE
AND A HALF INCHES OVER LOWER DESERTS...AND CAPE VALUES FORECAST TO
BE IN EXCESS OF 800 J/KG FROM THE CENTRAL DESERTS EASTWARD. NO
SIGNIFICANT DISTURBANCES IN THE FLOW SEEN IN THE PROGS BUT IT MIGHT
NOT TAKE MUCH TO TRIGGER A STORM GIVEN THE WET AND RATHER UNSTABLE
AIRMASS. ONE OF THE MAIN NEGATIVE FACTORS TODAY WILL BE COOL
BOUNDARY LAYER TEMPS GIVEN THE RAIN COOLED OUTFLOW AIR THAT
OVERSPREAD THE DESERTS LAST NIGHT. LOWERED MAX TEMPS TO WELL BELOW
NORMAL LEVELS TODAY...WITH A HIGH OF JUST 104 FORECAST AT PHOENIX.
POSSIBLY THE FORECAST HIGHS ARE TOO HIGH...TIME WILL TELL.
ANYWAY...DESPITE THE COOL TEMPS WE RAISED POPS A BIT MOST PLACES
WITH SLIGHT CHANCES FORECAST OVER ALL LOWER DESERT THIS AFTERNOON
AND EVENING.
SUBTLE CHANGES ARE IN STORE TO THE FORECAST FOR THURSDAY. AS THE
UPPER HIGH CENTER SHIFTS INTO WEST CENTRAL NEW MEXICO FLOW ALOFT
BECOMES A BIT MORE SOUTHERLY...AND REMAINS WEAK. MOISTURE STARTS TO
THIN WITH PWAT VALUES FALLING BELOW 1.5 INCHES OVER THE LOWER AZ
DESERT. CAPE VALUES FALL AS WELL. STILL THERE WILL BE SUFFICIENT
BOUNDARY LAYER MOISTURE AND INSTABILITY TO WARRANT A SLIGHT CHANCE
FOR AFTN/EVE STORMS OVER MOST OF THE DESERTS. AGAIN...RAISED POPS 5
PERCENT OR SO AND INTO THE SLIGHT CHANCE CATEGORY OVER MUCH OF THE
CWA...WITH LOW END CHANCE POPS OVER THE HIGHER TERRAIN EAST OF
PHOENIX. EXPECT HIGH TEMPS TO CLIMB AS THE MOISTURE THINS...WITH
HIGHS REACHING BACK TO AROUND SEASONAL NORMALS.
FRIDAY THROUGH TUESDAY...A COUPLE OF TROUGHS MOVE THROUGH THE
NORTHWEST STATES HELPING TO KEEP DEEPER MOISTURE MAINLY EAST OF THE
LOWER COLORADO RIVER VALLEY. HOWEVER...BROAD RIDGING OVER THE
CENTRAL AND EASTERN STATES AND AT LEAST A REMNANT ANTICYCLONIC
CIRCULATION OVER NEW MEXICO/CHIHUAHUA KEEPS THINGS FROM DRYING OUT.
THE ECMWF CONTINUES TO BE MORE RELUCTANT TO DRY THINGS OUT AND
DEPICTS SHORT WAVES IN THE WESTERLIES MOVING ACROSS OUR AREA EARLY
NEXT WEEK. FROM A CLIMATOLOGICAL STANDPOINT...A GRADUAL DECLINE IN
POPS IS MORE REALISTIC...THOUGH HANGING ON TO AT LEAST SLIGHT
CHANCE...AND THIS IS REFLECTED IN THE FORECAST. FROM SUNDAY INTO
EARLY NEXT WEEK...POPS FROM THE CO RIVER WESTWARD WILL STAY IN THE
SINGLE DIGIT RANGE. BECAUSE THE LARGE HIGH DOES NOT GO VERY
FAR...TEMPS DONT DROP AND WILL EVEN CREEP UP A BIT WITH LESS
MOISTURE.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
LINGERING SUSPENDED DUST THIS MORNING IS LIKELY TO CAUSE DECREASED
SLANT VISIBILITY UNTIL SUN ANGLE INCREASES LATER THIS MORNING.
OTHERWISE...WINDS WILL BE LIGHT FAVORING WESTERLY DIRECTIONS.
ANTICIPATE DECREASED LIKELIHOOD OF THUNDERSTORMS OVER THE METRO AREA
TODAY COMPARED TO YESTERDAY. HOWEVER...HIGHER TERRAIN STORMS WILL
STILL BE POSSIBLE FOR DISTANT OUTFLOWS TO REACH PHOENIX AREA
AIRFIELDS AFTER 00Z. TOO EARLY AT THIS POINT TO HAVE SUFFICIENT
CONFIDENCE TO MENTION TEMPO GROUPS FOR BLOWING DUST.
SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
CLOUDINESS OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WILL
CONTINUE TO SLOWLY DECREASE...THOUGH AND EMBEDDED DISTURBANCE
GENERATED FROM THE CONVECTIVE ACTIVITY WILL ENABLE ISOLATED SHOWERS
TO CONTINUE THROUGH AT LEAST 15Z BEFORE DISSIPATING. AFTERNOON
REDEVELOPMENT OF STORMS WILL BE POSSIBLE...MORE LIKELY OVER HIGHER
TERRAIN AND NOT AS LIKELY TO BE AS WIDESPREAD AND POTENT AS LAST
NIGHT. SURFACE WINDS WILL BE LIGHT THROUGH THE DAY FAVORING SOUTH
AND SOUTHWESTERLY DIRECTIONS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
TYPICAL JULY PATTERN IS EXPECTED...BUT WITH SOME DRIER AIR OVER
SOUTHWEST ARIZONA AND ESPECIALLY SOUTHEAST CALIFORNIA. NO SIGNIFICANT
WIND IS EXPECTED ANY GIVEN DAY. HOWEVER...THUNDERSTORMS WILL BE
AROUND MOSTLY IN SOUTH-CENTRAL ARIZONA AND MAINLY IN THE LATE
AFTERNOONS AND EVENINGS WITH BRIEF PERIODS OF GUSTY OUTFLOW WINDS
LIKELY WITH BLOWING DESERT DUST. MINIMUM HUMIDITY IN THE MID TO
UPPER TEENS WITH FAIR TO GOOD OVERNIGHT RECOVERY IS EXPECTED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS/CB/INIGUEZ/AJ
AVIATION...AJ
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 6, 6:38 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
638 AM MST WED JUL 6 2011
AZZ021>023-026>028-071400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
638 AM MST WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE GUSTY WINDS IN EXCESS OF
50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAINFALL. THE MOST
SIGNIFICANT WIND AND BLOWING DUST WILL BE IN MARICOPA COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE MOST SIGNIFICANT HAZARDS INCLUDE STRONG
GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-071400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
638 AM MST WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE GUSTY WINDS IN EXCESS OF
50 MPH...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EVERY
DAY. THE PRIMARY HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50
MPH...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-071400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
638 AM MST WED JUL 6 2011 /638 AM PDT WED JUL 6 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE PRIMARY HAZARDS
ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING
DUST...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY...WITH A SLIGHTLY REDUCED CHANCE EACH DAY FROM
FRIDAY INTO THE WEEKEND. BY NEXT MONDAY THE THREAT FOR STORMS WILL BE
MINIMAL...AS DRIER AIR WILL SPREAD INTO THE AREA. THE PRIMARY HAZARDS
ARE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Dust Devil, Gila
- When
- July 6, 11:30 AM MST
- Where
- Gila County, 1.22 mi ENE of Little Acres
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.404, -110.809
An unusually strong dust devil developed west of the Globe city limits during the late morning hours of July 6th. The dust devil formed in the Central Heights area, a subdivision between Globe and Miami. According to an article in the Copper Country News, the dust devil collapsed an above ground pool. The water from the pool then brought down a concrete and rock retaining wall. The wall collapsed on top of a car, crushing and severely damaging the car.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Vermont, July 6, 2011$1.6 million · 1 in hail · 56 events
- Flash Flooding and Heavy Rain in Nebraska, July 6 to 7, 2011$3.1 million · 6 events
- Hail and Damaging Winds in Maine, July 6, 2011$1.0 million · 1 in hail · 24 events
- Lightning Strikes in Texas, July 6, 2011$350,000 · 2 events
- Lightning Strike in Georgia, July 6, 2011$100,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 6, 2011$36,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Virginia, July 6, 2011$31,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, July 6, 2011$21,000 · 1 in hail · 11 events
- Damaging Winds in New Hampshire, July 6, 2011$30,000 · 50 kt wind · 2 events
- High Surf in Hawaii, July 6 to 9, 201119 events
- Hail and Damaging Winds in New York, July 6, 20111.25 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 6, 2011$1,000 · 54 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311251.